Consult a doctor first
You should never attempt to stop taking Ativan (main ingredient lorazepam) without talking to your doctor first. Especially if you have been taking Ativan for a longer period of time. Stopping the drug suddenly can worsen your condition and can cause withdrawal symptoms such as: anxiousness, sleeplessness, and irritability.
But, what is the safest way to stop taking Ativan? Usually, medical professionals recommend following a tapering schedule and lowering your dose gradually until you finally come off of the medication. If you feel that it’s time for you to quit Ativan, the decision should come as a result of consultation between you and your doctor.
Continue reading here to learn more about the risks of abrupt Ativan cessation and how you can minimize damage when you want to quit. Then, we invite you to share your questions, personal experiences or feedback at the end of the page. In fact, we try to respond personally to all real life questions.
Can I just stop taking Ativan?
No, not really.
Chances are, you were prescribed Ativan by your doctor to help you treat epilepsy or to relieve anxiety. People usually want to stop treatment when they start to feel better and think they may not need the medication anymore. Or, Ativan may not be working to treat your condition effectively. Additionally, you may be experiencing side effects from it. All of these scenarios are legitimate reasons for stopping Ativan, …but you should still not make this decision on your own.
The bottom line is: Stopping lorazepman on your own can be dangerous. It is not recommended. In some cases, stopping abruptly can even worsen the medical condition lorazepam was prescribed to originally treat. It is recommended that you make decisions together with your prescribing doctor and/or pharmacist, in order to minimize the chances for experiencing undesirable consequences.
What happens when you stop taking Ativan?
Due to it’s addictive nature, Ativan is usually not prescribed for longer than a month. However, if you’ve developed a physical dependence to Ativan you can experience withdrawal symptoms when you lower your regular dose or stop suddenly. Ativan withdrawal can be very harsh and compel you to go back on the medication. Still, doctors can help you keep withdrawal symptoms at a minimum.
In order to lessen the intensity of the withdrawal effects, medical professionals advise you to taper off Ambien. Tapering is a process of gradual reduction of doses over the course of several weeks, before stopping completely. You will require medical guidance, psychological support, and information about what to expect and what to do, as well self-help strategies. You may also be prescribed other medications or Over-The-Counter (OTC) medicines and herbal remedies to treat withdrawal symptoms as they occur.
Side effects from stopping Ativan
Ativan has strong calming effects is a effective for lessening the signs of physical tension and psychological anxiety. When you stop taking it your body will experience sudden changes. Therefore, the process of quitting Ativan should be taken seriously and monitored carefully by a medical professional. It is always recommended to lower the doses slowly before you completely quit using Ativan.
A number of symptomatic patterns can occur when withdrawing from regular dosage of lorazepam. The most common symptom is a short-lived “rebound” anxiety and insomnia. This usually occurs within the first 1 to 4 days of discontinuation. The second pattern is the full-blown withdrawal syndrome, usually lasting from 10 to 14 days. The third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted.
Physical dependence can occur after a prolonged treatment period (usually more than a month). Physical dependence is quicker to form than psychological dependence, but science still hasn’t determined which proportion of users are likely to experience a withdrawal syndrome. In some cases, it may only take one week of consistent Ativan use to cause dependency. Withdrawal side-effects from stopping Ativan include:
- delirium and hallucinations
- hypersensitivity to light, sound, and smell
- increased anxiety, headaches and tension
- intensified heart rate and blood pressure
- intensified insomnia
- nausea, vomiting, diarrhea, and appetite loss
- perceptual distortions
- sensory hypersensitivity
- short-term memory loss
These symptoms come as a result of the efforts of your body to adjust and successfully function without the influence of Ativan. It may take some time before your body and brain stabilize and recover from the Ativan usage.
Stop taking Ativan cold turkey
There are multiple ways Ativan addiction can be treated successfully, BUT quitting Ativan cold turkey is not one of them. Stopping abruptly or cold turkey can be extremely dangerous and may cause a variety of distressing reactions, rapid return of the anxiety or seizure conditions that are being treated, or even potentially life-threatening seizures.
NOTE HERE: Ending chemical dependency on Ativan will require professional help. Attempting to go cold turkey off Ativan can put your health and life in serious danger.
How to stop taking Ativan safely?
According to physicians and medical experts, Ativan can be safely discontinued in three ways:
- Gradually reducing the dose of Ativan without adding any other medication
- Switching to a longer-acting medication (benzodiazepine) than Ativan
- Prescribing medications to suppress the withdrawal symptoms of Ativan
In case none of these ways is appropriate for an dependent individual, then inpatient detoxification is recommended.
How to stop taking Ativan discussion
We hope to have answered your main questions regarding stopping Ativan safely. If you’d like to ask something or add a personal experience, please leave your comment in the section below. We try to answer all legitimate inquiries personally and promptly. If we cannot provide an answer to your question, we’ll try to refer you to someone who can.